Tardive Dyskinesia Center

Tardive dyskinesia is a condition typically caused by certain psychoactive drugs such as anti-depressants, or “dopamine antagonists” (drugs that block dopamine receptors, used to treat disorders of the nervous or circulatory system). When a patient has been taking certain prescription drugs over a long period of time, often at high dosages, involuntary, repetitive tic-like movements can result, primarily in the facial muscles or (less commonly) the limbs, fingers and toes. The hips and torso may also be affected.

Dyskinesia refers to the involuntary nature of muscular movements or the difficulty in performing voluntary muscular movement. Tardive means that a condition has the tendency to appear late. Symptoms of tardive dyskinesia can develop and persist long after used of the medication causing the disorder has been discontinued. Tardive dyskinesia can appear similar to other types of disorders. Most often the disorder is confused with Tourette’s syndrome.